MAUDE Adverse Event Report: ATOS MEDICAL AB PROVOX BRUSH; AIRWAY DEVICE CLEANING BRUSH, INVASIVE

ATOS MEDICAL AB PROVOX BRUSH; AIRWAY DEVICE CLEANING BRUSH, INVASIVE
Catalog Number 7204
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 06/01/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Product return was not possible according to reporting, so this is a theoretical investigation based on complaint description, follow-up questions, product-ifus and internal documents as well as accumulated technical experience from previous complaint investigations.User reports that the brush head broke off right before the handle part begins, throat starting tickling and coughed out the brush head through the stoma.The brushes were used approx.4 weeks (30 days is ok according to the ifu).Discussion: the brush head of the provox brush consists of nylon filaments as bristles, twisted metal wire (diameter: 0.65mm, stainless steel) that is injection molded inside a pp plastic shaft or handle, and a pp-plastic tip on top of the brush head.A disconnect between the twisted metal and the shaft is very unlikely based on that the brush head (stainless steel wire) is injection molded into the handle, experience and historical complaints.The most likely point of breakage is the actual twisted metal brush head that has been seen to break if bent extensively back and forth.This stainless steel wire has its breaking point at 758 n/mm^2 on average, making it very resilient to mechanical forces.It takes repeated damage to the material (such as bending it back and forth repeatedly) to weaken an subsequently break the material.The maximum forces applied to the brush during a cleaning procedure are at 13.7n (source: internal documents (b)(4), max.Esophageal flange strength).The chances of dislocating the voice prosthesis while cleaning are high when applying more than 13.7n of force.Therefore, the customer would have dislocated his vp before applying enough force to damage the brush by normal usage only.Furthermore, the average force needed to pull the brush head out of the brush handle is average 193n (stdev 18) for provox brush ref (b)(4) (internal reference (b)(4)).Taking all those facts in consideration, it is highly likely that the brush was damaged prior to usage as it is highly unlikely that the medical-grade steel wire broke during a standard cleaning procedure.The applied forces are just too small to damage steel.Conclusion/action: since no product return is available, we are not able to definitely determine the cause of the failure.The most likely root cause is the brush head has been bent several times back and forth.Note: due to confidentiality reasons, the patient's name is not entered as the initial reporter.Instead, the sales representative's name is used.
 
Event or Problem Description
User reports that the brush head broke off right before the handle part begins, throat starting tickling and coughed out the brush head through the stoma.The brushes were used approx.4 weeks.Follow-up questions/answered by user q was it one or two brushes that broke? a two brushes broke.Q patient hurt or scared? a i was not hurt, but i felt scared and uncomfortable.Q which instruction have you followed to use the brush a i followed the instruction manual.Q was the brush the new or the old design? a it was the new design.Q was the attached manual read and understood (included the illustrations) in full by the user before use? a yes, the manual was read and understood.Q was the blue handle bended by the user? a no, i did not bend the blue handle part in any way.Q was the brush head bended by the user? a no, i did not bend the brush head part in any way.Q was the complete brush visually inspected before each use before it snapped off? a yes, it was inspected very carefully and every time before and after each use.Q can it be described in more detail where the brush head fell off? a the brush head fell off right before handle part b begins.Q can it be described in more detail what happened just before the brush head fell off? a the voice prosthesis was cleaned with the brush as always.As i wanted to take the brush out to clean it, i felt an tickling sensation in my throat.As i inspected the brush, i could see that the brush head was missing.I started to cough and the brush head came out of my stoma.Q how many times per day was the brush used? a about 1 to 2 times per day.Q how the user clean the brush? a the brush was cleaned with water, as it is recommended in the manual.Q how is the user feeling today? a i am well, but every time i have to use the brush, i'm afraid it will break again.Description of the product: provox brush is a device intended for cleaning of provox voice prostheses in-situ.Cleaning is recommended twice a day and after each meal.The voice prosthesis is seated in a puncture in the wall between esophagus and trachea.The brush is intended for single patient re-use and is intended for both home and clinical use by patient or clinician.Maximal use 30 days.

Brand Name
PROVOX BRUSH
Common Device Name
AIRWAY DEVICE CLEANING BRUSH, INVASIVE
Manufacturer (Section D)
ATOS MEDICAL AB
kraftgatan 8
hörby, 24235
SW  24235
MDR Report Key12116307
Report Number8032044-2021-00006
Device Sequence Number4341966
Product Code LRC
UDI-Device Identifier07331791000775
UDI-Public7331791000775
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source company representative,consum
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial
Report Date (Section B) 06/14/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date07/17/2025
Device Catalogue Number7204
Device Lot Number2007003
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/14/2021
Initial Report FDA Received Date07/05/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1